Drought, Bailey
- When
- April 1, 12:00 AM CST to April 30, 10:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
The month of April continued to see very little rainfall throughout the South Plains, Rolling Plains, and extreme southern Texas Panhandle region. This resulted in every county within the Lubbock County Warning Area (CWA) was either at extreme (D3) drought or exceptional (D4) drought conditions.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The month of April continued to see very little rainfall throughout the South Plains, Rolling Plains, and extreme southern Texas Panhandle region. This resulted in every county within the Lubbock County Warning Area (CWA) was either at extreme (D3) drought or exceptional (D4) drought conditions.
Ongoing La Ni a over the tropical eastern Pacific Ocean has kept conditions very dry locally. During the month of April, seasonal moisture usually begins to improve with occasional rain and thunderstorm events. However, in April of 2022, very few of these events occurred. A few light rainfall events occurred in the Rolling Plains which brought spotty amounts between one half inch and one inch of rainfall. However, these rainfall amounts still only amounted to as much as 50 percent of normal. Only one severe convective day occurred which brought isolated heavy rainfall in Castro County but also very large hail. Numerous strong to high wind events continued to occur through the month which created widespread blowing dust throughout the South Plains. Additionally, there were numerous small wildfire starts throughout the entire region. However, a strong initial attack from the Texas Forest Service were able to suppress many of these wildfires. Observed fuels continued to be extremely to critically dry with ERC values consistently near record values. One significant wildfire occurred on the 13th near Tahoka in Lynn County which burned approximately 1477 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 11:33 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1233 AM CDT Fri Apr 1 2022 .AVIATION... VFR expected to prevail through the next 24 hours. Light southerly winds overnight will increase by mid-morning with a brief period of LLWS expected during the hours after sunrise at KLBB and KPVW. Winds will become gusty out of the west this afternoon at KLBB and KPVW. Area of high-based showers currently expected primarily at KCDS this evening just ahead of a northerly wind shift with a southward advancing cold front. Uncertainty remains high regarding the areal coverage of precipitation so will leave SHRA mention out at KPVW and KLBB for this issuance. && .PREV DISCUSSION... /issued 230 PM CDT Thu Mar 31 2022/ SHORT TERM... Visible satellite imagery this afternoon shows mostly clear skies over the CWA, though some scattered clouds over southeastern New Mexico are expected to push into the region over the next few hours. With mostly clear skies and downslope winds, we should warm into the 60s and low-70s this afternoon. Winds will become southerly tonight as a Lee cyclone forms in eastern Colorado, ahead of a shortwave trough diving south from the PNW and a surface high centers over eastern Oklahoma. These southerly winds will advect moisture into the area, and we could see dewpoint values near 40 degrees peak into the southern Rolling Plains by early afternoon. The aforementioned surface low will move into northeastern New Mexico, veering surface winds over the northern South Plains and the far southwestern Texas Panhandle more westerly. This will result in drying of the aforementioned area and a tight gradient in moisture. As the upper trough moves near the area, showers and thunderstorms will potentially form near this boundary. With weak shear and MUCAPE near 500 J/kg, these storms could become strong but are expected to remain below severe limits. A cold front will push through the region late tomorrow afternoon, bringing additional chances of showers and thunderstorms. These showers and thunderstorms will have a better chance of bringing a wetting rain, though probably only isolated amounts of a few tenths of an inch. GKendrick LONG TERM... The next in a series of upper level short wave troughs will bring the chance for showers and thunderstorms to the forecast area early next week. Models remain in reasonably good agreement with this trough moving across the western CONUS Sunday to early Monday before it moves onto the Great Plains. Low level moisture advection ahead of the system begins in earnest Sunday as a fairly sharp upper trough in the northern jet stream moves across the Dakotas. Sunday night should see mid level warm advection downstream from the western CONUS upper trough increase and interact with the increasing low level moisture to generate showers and possibly some thunder mainly across the eastern counties Sunday night. The northern stream trough will unlock the next cold front which should enter the forecast area and serve as a low level focus for additional convective development late Sunday to early Monday. Finally, precipitation chances should peak Monday afternoon as the main dynamic lift associated with the approaching upper trough is maximized across the forecast area. Prior to this period, Sunday will bring the warmest temperatures of the 7-day period as low level warm advection on south to southwest winds ahead of the southward-moving cold front will result in temperatures peaking well into the 80s and lower 90s. Along with the warmth and increased wind speeds will come the return of some fire weather concerns. Finally, a broad trough developing over the eastern two-thirds of the CONUS should bring seasonal temperatures and generally fair weather for the middle chunk of next week. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 30/10/07
Hazardous Weather Outlook National Weather Service Lubbock TX 325 AM CDT Thu Mar 31 2022 TXZ021>044-010830- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 325 AM CDT Thu Mar 31 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated to Critical Fire Weather conditions may develop on the Caprock Sunday afternoon and evening.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012507, 1012508, 1012509, 1012510, 1012511, 1012512, 1012513, 1012514, 1012515, 1012516, 1012517, 1012518, 1012519, 1012520, 1012521, 1012522, 1012523, 1012524, 1012525, 1012526, 1012527, 1012528, 1012529, 1012530.